Article, Neurology

Hemorrhagic stroke after consumption of an energy drink

We present here the first-ever reported case of an intracranial hem- orrhage associated with the consumption of an energy drink. Our pa- tient developed symptoms of sensory changes in the right arm and leg, with ataxia, within minutes of consuming a bottle of Redline, a well-known energy drink. A computed tomography of the head re- vealed a small intracranial hemorrhage near the left thalamus. The Red- line bottle notes that the serving size is only half a bottle, and also recommends that people with hypertension not use it, but our patient had not read these instructions. Like many other Energy drinks, Redline has high levels of caffeine. However, it also contains multiple other com- pounds like B-phenylethylamine hydrochloride, yohimbine, toothed club moss extract, and 5-hydroxytryptophan. Many of these agents are known to have sympathomimetic activity of their own. There is lim- ited awareness of the potential interactions between these agents and their safety when combined with caffeine. Intracranial hemorrhage must be added to the extensive list of adverse effects associated with Energy drink consumption. As these drinks grow in popularity around the world, clinicians and public health agencies must devote more at- tention to this issue.

We present a case of a patient who developed an intracranial hem- orrhage within 15 minutes of consuming a can of Redline, a heavily caf- feinated energy drink with multiple other sympathomimetic ingredients. Dikici et al [1,2] have published isolated reports of ischemic strokes and transient ischemic attacks which were potentially related to energy drink consumption. However, there have been no reports of in- tracranial hemorrhages. This is the first report of such a case, and should add impetus to the ongoing attempts to regulate these drinks.

The rise in popularity of “energy” drinks has been accompanied by concerns about their safety. The existing literature on adverse events re- lated to energy drinks has focused on cardiac disorders such as tachyar- rhythmias, and psychiatric and gastrointestinal adverse effects [3]. Although caffeine toxicity has been linked to cardioVascular injury, anxi- ety, Elevated blood pressure, and death [4], the presence of ingredients such as yohimbine and phenylethylamine, with sympathomimetic effects of their own [5,6], also raises the possibility for adverse effects on health. A 57-year-old white man with medical history significant for an in- tracranial hemorrhage 3 years ago (without residual deficits) and chronic untreated hypertension developed ataxia and sensory alter- ations involving the right upper and lower extremities. Head CT re- vealed an intracranial hemorrhage of 1.8 x 1.3-cm dimensions, near the left thalamus (Figure A and B). The patient’s blood pressure was el- evated to 187/119 mm Hg on arrival to the emergency department, and

he was started on a nicardipine infusion.

? The authors declare that they have no conflict of interest.

0735-6757/(C) 2016

He revealed that his symptoms had started within 15 minutes of consuming a can of an energy drink named Redline (about 2 servings’ worth). This was his first time drinking it. He usually drank about a liter of caffeinated soft drinks a day. He had a history of amphetamine and opiate use, but urine drug screen on this admission was negative.

He had a magnetic resonance imaging scan of his brain that revealed no evidence for underlying vascular malformation or other structural le- sion (Figure C and D). Multiple remote hemorrhages were noted in the bilateral basal ganglia, suggestive of poorly controlled hypertension.

The patient was monitored for 2 days and then discharged home, with mild improvement in symptoms. On telephonic follow-up 3 months later, he reported persistent balance problems, and Neuropathic pain in the right trunk as well as in the right upper and lower extremities.

The diversity of energy drink manufacturers and ingredients makes oversight of their health risks very difficult. Redline’s nutrition label mentions a proprietary blend of anhydrous caffeine (158 mg per serv- ing, which makes 316 mg per bottle), L-leucine, B-phenylethylamine hy- drochloride, L-valine, L-isoleucine, N-acetyl-L-tyrosine, yohimbine, toothed clubmoss (a source of huperzine A), yerba mate extract, Green tea extract, 5-hydroxytryptophan, and vinpocetine, in addition to sodi- um, calcium and magnesium chloride, potassium citrate, water, citric acid, natural and artificial flavors, sucralose, sodium benzoate, potassi- um phosphate, and sorbate and calcium disodium EDTA. Its Web site does recommend that persons with a history of high blood pressure consult a physician before using its products. They also recommend not exceeding the recommended serving size, which is half of a bottle, about 4 fluid ounces or 120 mL [7]. Our patient had not complied with these instructions.

It is not immediately clear what component of the drink led to the hemorrhage in our patient. The high caffeine content is likely to have contributed, given its association with hemorrhagic strokes [8]. Caffeinated energy drinks have also been shown to have effects on platelet aggregation and endothelial function [9]. The total caf- feine content that our patient had ingested from the drink was about 316 mg, whereas the maximum daily allowance of caffeine for Healthy adults per the Food and Drug Administration is about 400 mg. Our patient had consumed it all in one sitting, however. The other components of this drink, such as yohimbine and beta- phenylethylamine, have also been associated with elevated blood pressure [5,6], and there may be interactions between the various in- gredients that lead to new effects.

Our case is the first report of intracranial hemorrhage after con- sumption of a heavily caffeinated energy drink with multiple other sym- pathomimetic ingredients. Consumers must exercise caution when consuming these beverages, whereas healthcare policymakers must act toward regulating the ingredients and marketing of these drinks.

522.e6 A. Venkatraman et al. / American Journal of Emergency Medicine 35 (2017) 522.e5522.e6

Figure. A, CT head, coronal view, showing small intracranial hemorrhage in the left subcortical region adjacent to the thalamus. B, CT head, axial view. C, MRI brain, T2 FLAIR, axial view, showing no other underlying anomalies. D, MRI brain, susceptibility-weighted image, axial view, showing blood and blood products in the area of the intracranial hemorrhage. CT, Computed tomography; FLAIR, fluid-attenuated inversion recovery; MRI, magnetic resonance imaging.

Venkatraman, MD

Department of Neurology, University of Alabama at Birmingham, Birmingham, AL

Corresponding author at: Department of Neurology University of Alabama at Birmingham

401 20th St, South Unit 216, Birmingham, AL 35233

Tel.: +1 773 620 1778

E-mail address: [email protected], [email protected]

A. Khawaja, MD Department of Neurology, Massachusetts General Hospital/Brigham and Women’s Hospital, Harvard Medical School, Boston, MA

A.H. Shapshak, MD Department of Neurology, University of Alabama at Birmingham, Birmingham, AL comprehensive stroke center, University of Alabama at Birmingham

Birmingham, AL

http://dx.doi.org/10.1016/j.ajem.2016.10.022

References

  1. Dikici S, Saritas A, Besir FH, Tasci AH, Kandis H. Do energy drinks cause epileptic sei- zure and ischemic stroke? Am J Emerg Med 2013;31(1):274.e1-4.
  2. Dikici S, Saritas A, Kilinc S, Guneysu S, Gunes H. Does an energy drink cause a tran-

    sient ischemic attack? Am J Emerg Med 2015;33(1):129.e5-6.

    Tofield A. Energy drinks can cause heart problems. Eur Heart J 2015;36(9): 537.

  3. Trabulo D, Marques S, Pedroso E. Caffeinated energy drink intoxication. BMJ Case Rep 2011;2011.
  4. Grossman E, Rosenthal T, Peleg E, Holmes C, Goldstein DS. Oral yohimbine increases blood pressure and sympathetic nervous outflow in Hypertensive patients. J Cardiovasc Pharmacol 1993;22(1):22-6.
  5. Liang CS, Sprecher D. Cardiovascular actions of beta-phenylethylamine. Am J Phys 1979;236(4):H592-5.
  6. Redline. [July 22 2016]; Available from: http://redlinerush.com/product_detail.aspx?

    pid=32; 2016.

    Lee SM, Choi NK, Lee BC, Cho KH, Yoon BW, Park BJ. Caffeine-containing medicines in- crease the risk of hemorrhagic stroke. Stroke 2013;44(8):2139-43.

  7. Worthley MI, Prabhu A, De Sciscio P, Schultz C, Sanders P, Willoughby SR. Detrimental

    effects of energy drink consumption on platelet and endothelial function. Am J Med 2010;123(2):184-7.